Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The symmetric genus of sporadic groups

Authors: M. D. E. Conder, R. A. Wilson and A. J. Woldar
Journal: Proc. Amer. Math. Soc. 116 (1992), 653-663
MSC: Primary 20D08
MathSciNet review: 1126192
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a finite group $ G$, the symmetric genus of $ G$ is defined to be the smallest integer $ g$ such that $ G$ acts faithfully on a closed orientable surface of genus $ g$. Previous to this work, the task of determining the symmetric genus for the sporadic simple groups had been completed for all but nine groups: $ {{\text{J}}_3}$, $ \operatorname{McL}$, $ \operatorname{Suz}$, $ {\text{O'N}}$, $ \operatorname{Co}_2$, $ \operatorname{Fi}_{23}$, $ \operatorname{Co}_1$, $ {\text{B}}$, and $ {\text{M}}$. In the present paper the authors resolve the problem for six of these groups, viz. $ {{\text{J}}_3}$, $ \operatorname{McL}$, $ \operatorname{Suz}$, $ {\text{O'N}}$, $ \operatorname{Co}_2$, and $ \operatorname{Co}_1$. Significant progress is also reported for the group $ \operatorname{Fi}_{23}$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20D08

Retrieve articles in all journals with MSC: 20D08

Additional Information

Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society